Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 36, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 29, 2017, 8:21 PM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 8:21 PM MDT (02:21 UTC)
- Expired
- Jul 29, 2017, 11:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 29 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673 WGUS54 KEPZ 300221 FFWEPZ TXC141-300515- /O.NEW.KEPZ.FF.W.0036.170730T0221Z-170730T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 821 PM MDT SAT JUL 29 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... North central El Paso County in southwestern Texas... * Until 1115 PM MDT * At 820 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. More than one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Northeast El Paso... El Paso... and Fort Bliss. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3195 10635 3180 10636 3180 10645 3195 10646 $$ LANEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:31 PM MDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jul 29, 2:31 PM MDT, 5 hours 50 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 231 PM MDT Sat Jul 29 2017 .SYNOPSIS...High pressure aloft over Texas will start to move westward over New Mexico today through Monday. Drier air aloft associated with this system will start to gradually inhibit convection. Thus the Borderland will see less thunderstorms especially by Monday. On Tuesday and Wednesday, the upper high will build over the Great Basin of the United States creating a more northerly flow across the area. This will help recycle some of the monsoon moisture over the Southwest United states and bring it southward over us again. This added moisture along with a minor surface backdoor front pushing in from the Great plains, should focus moisture and dynamics over the Borderland. This will result in a higher coverage and intensity level of thunderstorms, along with an increase in flood potential. && .DISCUSSION... Our upper high (presently over western Tx) is starting to meander west and is forecast to rebuild over The Great Basin of the U.S. Drier mid level air from the southeast (nicely depicted on the the WV image) is also moving westward into our area, hence thunderstorm activity will gradually ramp down through MOnday with Monday forecast to see the least activity at this time. For the rest of Saturday afternoon into the evening hours, thunderstorm coverage should run from scattered west of the Continental Divide to isolated east. Models along with SIM show a possible convergence zone setting up along our western CWA and the Ariz. border where CAPES are around 1200 j/kg and some directional shear. It is not unlikely that a few thunderstorms there could move into the strong to severe category, mostly from Luna and Sierra Counties west. As the upper high drifts over New Mexico Sunday and Monday, over overall moisture levels will erode/. PWs will fall from around 1.4-1.5 inches to around 1.0 to 1.2 inches while some dewpoints will fall into the 50s. Thus thunderstorm coverage is forecast to become mostly isolated except toward the Arizona border where they remain at the scattered level. Things should get a little more interest by Tuesday and Wednesday as our Subtropical high continues drifting west and rebuild over Nevada, ridging down into Arizona. This will will realign our upper winds more northerly. Thus much of our monsoon moisture underneath the ridge will now be recycled so to speak and drift south over the area, increasing thunderstorms both in coverage and intensity. PWs climb back up to 1.3 to 1.5 inches. MUCAPES also will increase nicely, with the shear shear environment remaining so-so. High PWs and slow storm level flow will likely lead to a higher flash flooding potential. Additionally, Models show a weak but marked cool push of easterlies at the surface as high pressure moves into the northern Great Plains and Ohio Valley. This amounts to a weak back door front moving in Tuesday evening overnight. This should bring that much added moisture but the associated boundary will could provide a focus mechanism for Tuesday/Wednesday storms. Then is a sinusoidal fashion by Thursday and Friday, sustained north northwesterly flow aloft will bring in some drier continental air. PWs will drop to around 1 inch or slightly lower and storm coverage will fall to an isolated level. && .AVIATION...Valid 30/00Z-31/00Z... VFR conds through period with VIS 10 SM and skies FEW-SCT070 and periods of MVFR or IFR near thunderstorms with SCT070CB VRB15G30KT after 22Z. Winds will be generally from the SE and SW between 5 to 10 kts, except at 9Z to 16Z as they shift to the north. && .FIRE WEATHER... Conditions appear to be relatively more quiet today and tomorrow with the intrusion of drier air in the eastern areas. West of the continental divide will retain moist air as the monsoon plume is situated in eastern AZ. Therefore, a greater coverage of showers and thunderstorms is expected to our west. By Tuesday moist air will be recycled into the area and a surface boundary to our east on Friday will be reaching us, leading to an increase in coverage of wetting precipitation across the Borderland for the rest of the period. Temperatures appear to remain slightly above normal today and tomorrow, then decreasing to near normal after Tuesday. Wind conditions are on the lighter side as the upper high level pressure persists across the desert southwest. Vent rates remain between the poor and very good categories through the period. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 97 74 96 / 10 10 20 10 Sierra Blanca 68 95 69 93 / 10 10 10 10 Las Cruces 67 95 68 94 / 10 10 20 20 Alamogordo 68 97 68 94 / 10 20 10 20 Cloudcroft 48 73 51 71 / 10 20 10 30 Truth or Consequences 67 95 69 93 / 20 10 20 20 Silver City 59 86 62 88 / 30 40 40 50 Deming 66 93 68 94 / 20 10 30 20 Lordsburg 65 91 68 91 / 40 30 40 40 West El Paso Metro 71 96 73 95 / 10 10 20 10 Dell City 69 98 71 96 / 10 0 10 20 Fort Hancock 73 97 75 97 / 10 10 10 10 Loma Linda 65 92 67 92 / 10 10 20 10 Fabens 71 97 74 97 / 10 10 20 10 Santa Teresa 69 96 71 95 / 10 10 20 20 White Sands HQ 69 96 70 93 / 10 10 10 20 Jornada Range 67 96 68 94 / 10 10 10 20 Hatch 67 97 69 95 / 20 10 20 20 Columbus 67 94 69 94 / 20 10 20 20 Orogrande 70 98 70 95 / 10 10 10 20 Mayhill 53 84 56 83 / 10 20 10 30 Mescalero 54 84 56 83 / 10 20 10 30 Timberon 53 83 56 81 / 10 20 10 30 Winston 57 85 59 87 / 30 50 40 40 Hillsboro 62 91 64 93 / 20 20 30 40 Spaceport 66 95 68 93 / 10 10 20 20 Lake Roberts 54 83 57 86 / 40 50 40 60 Hurley 59 87 63 90 / 30 40 40 40 Cliff 61 90 63 91 / 30 50 40 50 Mule Creek 61 88 63 89 / 50 50 40 60 Faywood 61 89 63 91 / 30 30 30 40 Animas 65 91 67 92 / 50 30 40 30 Hachita 64 92 66 92 / 40 30 40 30 Antelope Wells 63 90 65 90 / 50 30 40 30 Cloverdale 60 85 64 88 / 60 30 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 20/29 NOVLAN / CRESPO
Hazardous weather outlook, Jul 29, 11:45 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1145 AM MDT Sat Jul 29 2017 NMZ401>417-TXZ418>424-301745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1145 AM MDT Sat Jul 29 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms east of the Rio Grande and scattered west mainly until midnight. A few storms could produce brief heavy rainfall. Also a few storms could become strong west of the Continental divide with hail and strong outflow winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday...Isolated to scattered activity Sunday and much less activity on Monday. Even though there will be a slow drying trend, a few thunderstorms could produce brief heavy rainfall and local low area flooding Sunday. Tuesday through Friday...Isolated to scattered activity during this period. Heavy rainfall possible. Tuesday night into Wednesday should see scattered to numerous activity with the greatest risk of Flash Flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 20 Novlan
In the hours before
Special weather statement, Jul 29, 3:21 PM MDT, 5 hours before
Special Weather Statement National Weather Service El Paso TX 321 PM MDT SAT JUL 29 2017 NMZ405-406-292200- Uplands of the Bootheel NM-Lowlands of the Bootheel NM- 321 PM MDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL 400 PM MDT... At 321 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles southwest of Playas to 9 miles northwest of Antelope Wells. Movement was west at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Rodeo, Cloverdale and Geronimo Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3196 10905 3189 10856 3133 10855 3133 10905 TIME...MOT...LOC 2121Z 105DEG 30KT 3181 10866 3143 10866 LANEY
Special weather statement, Jul 29, 4:12 PM MDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
412 PM MDT SAT JUL 29 2017
NMZ404-405-292300-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
412 PM MDT SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
500 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Shakespeare, or 10 miles south of Lordsburg, moving
northwest at 15 mph.
Pea size hail and winds in excess of 45 mph will be possible with
this storm. In addition the possibility for some blowing dust across
portions of Interstate 10 from the Lordsburg Playa will exist as
outflow from this storm races westward ahead of the actual storm.
Locations impacted include...
Road Forks and Steins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3241 10890 3222 10855 3206 10865 3214 10905
3217 10905
TIME...MOT...LOC 2210Z 116DEG 17KT 3220 10873
LANEYSpecial weather statement, Jul 29, 4:43 PM MDT, 3 hours 38 minutes before
Special Weather Statement National Weather Service El Paso TX 443 PM MDT SAT JUL 29 2017 NMZ412-413-292330- Southern Tularosa Basin NM-Central Tularosa Basin NM- 443 PM MDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL 530 PM MDT... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of White Sands National Monument, moving northwest at 5 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... White Sands National Monument and Holloman Afb. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3278 10597 3266 10606 3269 10631 3292 10611 TIME...MOT...LOC 2243Z 121DEG 6KT 3276 10610 LANEY
Special weather statement, Jul 29, 5:24 PM MDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service El Paso TX 524 PM MDT SAT JUL 29 2017 NMZ401-402-404-300015- Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM- Southwest Desert/Lower Gila River Valley NM- 524 PM MDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT COUNTY UNTIL 615 PM MDT... At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Tyrone, or 12 miles southwest of Silver City, moving west at 10 mph. Pea size hail and winds in excess of 45 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Grant County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3275 10836 3260 10835 3256 10860 3278 10860 TIME...MOT...LOC 2323Z 084DEG 9KT 3268 10845 LANEY
Special weather statement, Jul 29, 6:11 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
611 PM MDT SAT JUL 29 2017
TXZ419-420-423-300100-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
611 PM MDT SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUDSPETH AND SOUTHEASTERN
EL PASO COUNTIES UNTIL 700 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tornillo, or 7 miles east of Fabens. This storm was nearly
stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fabens and Tornillo.
LAT...LON 3139 10601 3140 10608 3142 10610 3142 10613
3146 10618 3146 10620 3148 10622 3151 10623
3156 10623 3155 10594 3137 10594 3137 10598
TIME...MOT...LOC 0011Z 090DEG 3KT 3147 10603
LANEYSpecial weather statement, Jul 29, 8:00 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
800 PM MDT SAT JUL 29 2017
NMZ411-TXZ418-419-300245-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
800 PM MDT SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 845 PM MDT...
At 800 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Bliss, or 5 miles south of Northeast El Paso, moving west at 5
mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Central El Paso, El Paso and Fort Bliss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3175 10642 3176 10646 3175 10648 3175 10649
3178 10653 3179 10654 3190 10654 3186 10632
3175 10632
TIME...MOT...LOC 0200Z 095DEG 5KT 3182 10640
LANEYThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:11 PM MDT | Special Weather Statement | EPZ | El Paso | 49 min |
| Jul 29, 6:52 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 3 hr |
| Jul 29, 7:56 PM MDT | Areal Flood Advisory | EPZ | El Paso | 2 hr |
| Jul 29, 8:00 PM MDT | Special Weather Statement | EPZ | El Paso | 45 min |
| Jul 29, 8:07 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 38 min |
| Jul 30, 3:26 PM MDT | Areal Flood Advisory | EPZ | El Paso | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.